New Hampshire, 2018

Flash Flood in New Hampshire, August 3, 2018

August 3, 2018 · NWS GYX · 1 event in 1 county or zone

5 inches of rain in less than 2 hours in the Manchester area. This caused flooding on Beech Street in Manchester where several cars were stranded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of thunderstorms produced 1.5 to 2.5 inches of rain in less than 2 hours in the Manchester area. This caused flooding on Beech Street in Manchester where several cars were stranded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 3, 2:16 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 2:16 PM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
316 PM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure is approaching New England from the
west. Ahead of this trough, a warm and humid air mass is in
place. Showers and thunderstorms are expected through tonight
and into Saturday until the trough finally moves through
Saturday evening.

&&

.NEAR TERM /TONIGHT/...
A warm front stretches across central New Hampshire and into the
foothills of western Maine. Along and south of this warm front a
warm and humid air mass exists with deep tropical moisture in
place. North of the warm front, clouds have kept temperatures
down and humidity is not quite as high. Within the warm sector
south of the front, expect scattered thunderstorms with
torrential downpours and possibly a few strong downbursts. This
activity will be most likely along and just south of the warm
front, with the trailing stratiform rain blowing off to the
north northeast across the warm front into northern New
Hampshire and northwest Maine. It is this area along and north
of the warm front that the greatest potential rainfall exists,
as rounds of storms south of the front likely lead to a more
persistent rain north of the front through the night while areas
south will see more intermittent rainfall. Training of storms
along the front will also pose a risk for flash flooding.
Because of this increased risk, we have issued a Flash Flood
Watch for western and northern New Hampshire as well as the
northwest corner of Maine where the greatest threat for heavy
rainfall exists. Although storm intensity will likely wane
overnight, we do expect some storms to continue as an upper
trough approaches and begins to bring more synoptic scale lift.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
Upper trough crosses the area on Saturday, with a more classic
intersecting warm/cold front feature beginning to develop. North
of the warm front a steadier rain will continue, while to the
south a line of storms may form again especially during the
afternoon as the cold front advances east into the warm and
humid air mass. The flash flooding threat will continue until
this cold front/trough moves through the area Saturday evening.
Temperatures will be cooler on Saturday mainly due to cloud
cover. Humidity will still be quite high. We should see some
clearing Saturday night with temperatures dropping into the 60s
with a little bit less humidity.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...

Upper level convergence will lead to strong subsidence and high
pressure Sunday into Monday. It will be heating up Sunday into
Monday. A sea breeze will keep coastal areas slightly cooler on
Sunday and high temperatures will climb to the low 90s in
southern areas and upper 80s in northern areas by Monday.

An upper level trough will move eastwards out of the midwest on
Tuesday driving a surface cold front through the region
Wednesday into Thursday. The front will slowly move through with
widespread showers and thunderstorms. Behind the front
temperatures will return to more seasonable levels.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Expect scattered thunderstorms across southern New
Hampshire and southwest Maine this evening and isolated storms
tonight. Further north a steady rain may develop and bring
prolonged MVFR conditions. There is a chance that ocean
fog/clouds develop this evening into tonight with the humid air
mass over the waters. If this occurs, coastal locations may see
IFR or worse conditions develop, with Rockland being the most
likely terminal affected. These clouds and fog would clear out a
bit Saturday morning, but a full clearing may not occur until
the cold front moves through Saturday evening.

Long Term...VFR conditions will remain through the weekend with
hot and humid conditions. A cold front will cross the region on
Wednesday with scattered showers.

&&

.MARINE...
Short Term...Light southwesterly flow over the Gulf of Maine
shifts to west behind a cold front Saturday night.

Long Term... High pressure will build into the region for the
weekend with calm wind and seas. Increasing southwesterly flow
mid week ahead of a cold front moving through Wednesday into
Thursday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch through Saturday afternoon for MEZ007-008-
     012.
     Heat Advisory until 7 PM EDT this evening for MEZ023.
NH...Flash Flood Watch through Saturday afternoon for NHZ001>009-
     011-015.
     Heat Advisory until 7 PM EDT this evening for NHZ010-012>014.
MARINE...None.

&&

NEAR TERM...Kimble
SHORT TERM...Kimble
LONG TERM...Curtis/Schroeter
Hazardous weather outlook, Aug 3, 1:59 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
259 PM EDT Fri Aug 3 2018

MEZ023-NHZ010-012>014-041900-
Coastal York-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-
259 PM EDT Fri Aug 3 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.

Fair weather but very warm and humid conditions remain Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-013-014-018>022-024>028-041900-
Central Somerset-Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
259 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
produce damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.

Fair weather but very warm and humid conditions remain Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007-008-012-NHZ001>009-011-015-041900-
Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
259 PM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Expect scattered showers and thunderstorms today and tonight as a
frontal boundary approaches the region. The thunderstorms could
produce damaging winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

The scattered showers and thunderstorms will continue Saturday into
Sat night as an upper trof moves into the region. The thunderstorms
could produce heavy downpours and lead to localized flash flooding.

Fair weather but very warm and humid conditions remain Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-041900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
259 PM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will move through the waters this evening.
Some thunderstorms may contain damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 3, 3:37 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
437 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     TILTON                  43.44N  71.59W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            TREES AND WIRES DOWN

&&

EVENT NUMBER GYX1803385

CURTIS
Special weather statement, Aug 3, 3:40 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Gray ME
440 PM EDT FRI AUG 3 2018

MEZ020-021-025-026-032115-
Androscoggin-Kennebec-Lincoln-Sagadahoc-
440 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL KENNEBEC...
SOUTHEASTERN ANDROSCOGGIN...WEST CENTRAL LINCOLN AND NORTHWESTERN
SAGADAHOC COUNTIES...

At 440 PM EDT, a strong thunderstorm was located over Litchfield, or
9 miles southwest of Gardiner, moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lewiston, Gardiner, Topsham, Wiscasset, Litchfield, Farmingdale,
Hallowell, Woolwich, Lisbon, Greene, Durham, Bowdoin, Bowdoinham,
Chelsea, Dresden, Alna, Sabattus, Pittston, West Gardiner and
Richmond.

This includes the following highways...
 Interstate 295 between mile markers 32 and 51.
 Interstate 95 between mile markers 81 and 106.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4409 6960 4394 7000 4395 7002 4397 7003
      4394 7007 4393 7008 4393 7009 4411 7021
      4428 6978
TIME...MOT...LOC 2040Z 232DEG 30KT 4413 6991

Kimble
Local storm report, Aug 3, 3:42 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
442 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     BELMONT                 43.45N  71.48W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            TREES AND WIRES DOWN CLARK STREET

&&

EVENT NUMBER GYX1803386

CURTIS
Special weather statement, Aug 3, 3:43 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Gray ME
443 PM EDT FRI AUG 3 2018

NHZ011-015-032130-
Western And Central Hillsborough-Cheshire-
443 PM EDT FRI AUG 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND WEST
CENTRAL HILLSBOROUGH COUNTIES...

At 443 PM EDT, a strong thunderstorm was located over Fitzwilliam, or
near Jaffrey, moving north at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jaffrey, Peterborough, Rindge, Dublin, Richmond, Harrisville, Nelson,
Marlborough, Fitzwilliam, Troy, Roxbury and Hancock.

This also includes...
  Mount Monadnock.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4272 7217 4273 7226 4301 7217 4292 7188
      4272 7210
TIME...MOT...LOC 2043Z 200DEG 13KT 4277 7215
Local storm report, Aug 3, 3:59 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
459 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 SSW BELMONT           43.43N  71.49W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            MULTIPLE TREES AND WIRES DOWN 208 SHAKER RD BELMONT NH.

&&

CORRECTED FATALITIES...INJURIES

EVENT NUMBER GYX1803388

BROWN
Local storm report, Aug 3, 4:02 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
502 PM EDT FRI AUG 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     GILMANTON               43.42N  71.42W
08/03/2018                   BELKNAP            NH   AMATEUR RADIO

            TREES ON HOUSES.

&&

EVENT NUMBER GYX1803389

BROWN

The radar

The Boston radar (KBOX), 117 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hillsborough

When
August 3, 4:37 PM EST to 7:00 PM EST
Where
Hillsborough County, 0.33 mi W of Manchester to 0.15 mi SW of Manchester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.981, -71.456

Thunderstorms produced 1.5 to 2.5 inches of rain in less than 2 hours causing flooding on Beech Street, stranding several cars.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyWarnings in New Hampshire, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781166.